MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0306
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/06/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left ica using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, two smart coils were implanted in the aneurysm.While attempting to advance the third smart coil through its introducer sheath, the scrub technician reported that the smart coil was unable to advance past its initial position within its introducer sheath.Therefore, the smart coil was removed.The procedure was completed using two smart coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of its pusher assembly.The pusher assembly was kinked approximately 69.0, 124.0, and 155.0 cm from the proximal end.The pusher assembly mid-joint was proximal to the introducer sheath friction lock.The embolization coil was intact with its pusher assembly.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock and the pusher assembly kinks.If this occurs, resistance may be experienced during advancement of the smart coil through its introducer sheath.Forcefully advancement against resistance may result in the pusher assembly kinks.During functional testing, resistance was experienced while attempting to advance the pusher assembly mid-joint through the introducer sheath friction lock and, consequently, the friction lock fractured off the proximal end of the introducer sheath, and the smart coil could not be advanced at all.Further evaluation revealed kinks in the pusher assembly.These kinks were likely incidental to the reported complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing the manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10098331
Report Number3005168196-2020-00682
Device Sequence Number11614431
Product Code HCG
UDI-Device Identifier00814548015354
UDI-Public00814548015354
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/06/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/29/2022
Device Model Number400SMTXSFT0306
Device Catalogue Number400SMTXSFT0306
Device Lot NumberF78957
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/11/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 05/06/2020
Supplement Date Received by Manufacturer06/02/2020
Initial Report FDA Received Date05/28/2020
Supplement Report FDA Received Date06/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age46 YR
Date Report Sent to FDA01/01/2005